Regional Approaches to Society and Complexity (2015)

 Studies in Honor of John F. Cherry
Joukowsky Institute for Archaeology and the Ancient World

On December 4th and 5th 2015, a two-day event will be held at Brown’s Joukowsky Institute for Archaeology and the Ancient World in Providence, RI, to celebrate John Cherry’s long career in archaeology. This event will involve some light-hearted reminiscences and socializing on Friday (Dec. 4), followed by substantive papers reflecting John’s wide influence on the field on Saturday (Dec. 5). We are very excited about the program and the individual papers, oriented around the (appropriately broad) theme of regional approaches to society and complexity.

This event is free and open to the public – please register here if you would like to attend.

For questions about the program, please contact co-organizers Alex Knodell and Tom Leppard.
For questions about travel and lodging, please contact Jess Porter at the Joukowsky Institute.

Regional Approaches to Society and Complexity
Studies in Honor of John F. Cherry
Joukowsky Institute for Archaeology and the Ancient World Brown University
4-5 December 2015

Friday, 4 December

5:00 – Welcome – Peter Van Dommelen (Brown University), Alex Knodell (Carleton College) and Tom Leppard (Rutgers University)
5:10 – Cherry Picking: Highlights of a Life in Archaeology – Cyprian Broodbank (University of Cambridge)
5:30 – Building Programs – Sue Alcock (University of Michigan)
5:45 – Shaping a Field: Editorship at the Journal of Mediterranean Archaeology – Bernard Knapp (University of Glasgow) and Peter Van Dommelen (Brown University)
6:00 – On a Lighter Note… – Laurie Talalay (University of Michigan)
6:15 – Some Reflections from an Old Friend – Jack Davis (University of Cincinnati)
6:30 – A presentation by current JIAAW Graduate Students
6:45 – Reception at the JIAAW

Saturday, 5 December

Session 1: Social Complexity in the Aegean Bronze Age
9:00 – The Origins of Complex Society in Minoan Crete: Between Climate, Stimulus, Agency and Process – Sturt Manning (Cornell University)
9:20 – Importing Complexity: Extra-Aegean Contacts in Palatial and Post-Palatial Crete – Bryan Burns (Wellesley College)
9:40 – Gelb and Gell in the Aegean: Thoughts on the Relations between ‘Writing’ and ‘Art’ – John Bennet (University of Sheffield and British School at Athens)
10:00 – Did Islands Matter? A Deep Historical and Comparative Perspective – Cyprian Broodbank (University of Cambridge)
10:20 – On the Shoulders of Giants: Regional Trajectories and Pathways to Complexity in Prehistoric Europe – Bill Parkinson (Field Museum)
10:40 – Prestige-Goods Economies Past and Present in Northern Highland Albania – Mike Galaty (Mississippi State University)
11:00 – Discussion

—– 11:30 – Break (20 mins.)—–

Session 2: The Wider Mediterranean
11:50 – Borders as Monuments? Crossing land-borders in Pausanias’ Greece – Sylvian Fachard (University of Geneva)
12:10 – Industrial Landscapes, Spatial Politics, and Settlement Change in the Roman East – Brad Sekedat (University of California, Davis)
12:30 – Monumental Engagements: Cultural Interaction and Island Traditions in the West Mediterranean – Peter van Dommelen (Brown University) and Alex Smith (State University of New York at Brockport)
12:50 – Discussion

—– 1:10 – Lunch Break (80 mins.)—–

Session 3: Comparative Perspectives from the New World
2:30 – Peer Polities in Comparison: Structure and Alliances in Maya States – Tom Garrison (University of Southern California)
2:50 – Islands in the Comparative Stream: The Importance of Inter-Island Analogies to Archaeological Discourse – Scott Fitzpatrick (University of Oregon)
3:10 – Diachronic Landscape Survey in the Caribbean: Incorporating reconnaissance methods into historic-period Caribbean island archaeology – Krysta Ryzewski (Wayne State University)
3:30 – Discussion

—- 3:50 Break (20 mins.)—–

Session 4: Theoretical and Disciplinary Concerns
4:10 – Tradition and Divide in Archaeological Publication – Camilla MacKay (Bryn Mawr College)
4:30 – Complexity versus Corpulence: An Ecological Perspective – Christopher Witmore (Texas Tech University)
4:50  – Where Things Stand – Lori Khatchadourian (Cornell University)
5:10 – The Way Things Are … – Bernard Knapp (University of Glasgow)
5:30 – Discussion

—– 5:50 – Break (10 mins.)—–

6:00 – Concluding Remarks and General Discussion – John Cherry (Brown University), Alex Knodell (Carleton College), Tom Leppard (Rutgers University)
6:30 – Reception